Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 27, 2002, 9:56 PM MDT for Pennington County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 9:56 PM MDT (03:56 UTC)
- Expired
- May 27, 2002, 10:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Pennington County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:15 PM MDT | Hail 0.88 | Hill City, SD | A single severe thunderstorm moved across the Black Hills portion of Pennington County, producing nickle sized hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:45 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 27, 8:45 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY 845 PM MDT MON MAY 27 2002 WATER VAPOUR SHOWED LEAD SHORTWAVE OVER CENTRAL SD WITH WEAKER WAVE OVER CENTRAL WY. WEAKER WAVE SUPPORTING A BKN LINE OF CONVECTION OVER NORTHEAST WY WITH SOME GUSTY WINDS. THIS WILL MOVE ACROSS THE CWA OVERNIGHT. GOING FORECAST UPDATES OK. .UNR...NONE. HELGESON
In the hours before
Special weather statement, May 27, 5:01 PM MDT, 4 hours 55 minutes before
SDZ012>014-024>032-041-272330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE AREA... AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH. THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD... TRIPP AND JACKSON.
Special weather statement, May 27, 5:40 PM MDT, 4 hours 16 minutes before
SDZ042>044-046-047-049-280045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 540 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345... A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT... 1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN SOUTH DAKOTA. SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON AND JACKSON COUNTIES.
Local storm report, May 27, 6:57 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT MON MAY 27 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10 SW ST FRANCIS SD 1.25 INCH HAIL
05/27/02 TODD REPORTED BY PUBLIC.
0620 PM 8 W SPEARFISH SD .75 INCH HAIL
05/27/02 LAWRENCE REPORTED BY COOPERATIVE
OBSERVER.
WFO UNR STAFFSpecial weather statement, May 27, 7:24 PM MDT, 2 hours 32 minutes before
SDZ044-046-047-049-280140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 724 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 347 IS CANCELLED... THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA INTO NEBRASKA. HENCE...THE WATCH IS CANCELLED FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.